Institutional members access full text with Ovid®

Share this article on:

Hypersensitivity reactions in the anesthesia setting/allergic reactions to anesthetics

Mertes, Paul M.; Demoly, Pascal; Malinovsky, Jean M.

Current Opinion in Allergy and Clinical Immunology: August 2012 - Volume 12 - Issue 4 - p 361–368
doi: 10.1097/ACI.0b013e328355b82f
DRUG ALLERGY: Edited by Bernard Thong and Miguel Blanca

Purpose of review Immediate hypersensitivity reactions are an important cause for mortality and morbidity in anesthesia. The present review considers reports covering epidemiology, diagnosis, and treatment of these reactions.

Recent findings Immediate hypersensitivity reactions are largely under-reported, adult women being at significantly higher risk than men. The role of sex hormones associated with increased risk in adult women has been demonstrated. Neuromuscular blocking agents (NMBAs) remain the most frequently incriminated drugs. Reactions involving antibiotics, dyes, or nonsteroidal anti-inflammatory agents are reported with increasing frequency, in parallel with changing trends in clinical practice. A recent hypothesis concerning a link between pholcodine exposure and allergic reactions to NMBAs is under investigation. Detailed guidelines concerning skin testing have been provided. The use of several inotropes or vasopressor such as vasopressin is proposed in case of reactions refractory to epinephrine and volume expansion. The use of cyclodextrin to mitigate severe allergic reactions to rocuronium, by specific drug encapsulation, has been proposed.

Summary Hypersensitivity reactions remain a major cause of concern in the perioperative setting. Although largely under-reported, their incidence is higher than previously reported. NMBAs remain the most frequently incriminated drug, followed by latex and antibiotics. The number of reactions involving new allergens like vital dyes or nonsteroidal anti-inflammatory drugs is rapidly increasing. The mechanism of sensitization to NMBAs could be influenced by as yet unidentified environmental factors. The possible role of pholcodine is under investigation. Several guidelines concerning the diagnosis and management of immediate hypersensitivity reactions in anesthesia are now available.

aCHU de Nancy, Service d’Anesthésie Réanimation Chirurgicale, INSERM U 911 – Groupe Choc, Hôpital Central, Nancy

bUniversity Hospital of Montpellier, Département de Pneumologie, INSERM U657, Hôpital Arnaud de Villeneuve, Montpellier

cService d’Anesthésie-réanimation, pôle URAD, Hôpital Maison-Blanche, CHU de Reims, Reims, Cedex, France

Correspondence to Paul Michel Mertes, Service d’Anesthésie-Réanimation, CHU de Nancy, Hôpital Central, 29 Avenue de Lattre de Tassigny, 54035 Nancy Cedex, France. Tel: +33 383 85 15 31; fax: +33 383 85 85 59; e-mail: pm.mertes@chu-nancy.fr

Copyright © 2012 Wolters Kluwer Health, Inc. All rights reserved.